Texas, 2008

Hail in Texas, May 27, 2008

May 27, 2008 · NWS OUN · 1 event in 1 county or zone

Thunderstorms developed near and along several boundaries that were left over from previous nights convection. A few of the thunderstorms became severe, although they moved over mainly rural areas of western north Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed near and along several boundaries that were left over from previous nights convection. A few of the thunderstorms became severe, although they moved over mainly rural areas of western north Texas. A brief period of nickel-size hail was reported with the storm in Foard county, but no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 27, 2:12 PM CST, 3 hours 53 minutes earlier.

Area forecast discussion, May 27, 2:12 PM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT TUE MAY 27 2008

.DISCUSSION...
SLOW MOVING COLD FRONT WILL WORK ITS WAY SOUTH ACROSS THE AREA
TONIGHT AND EARLY WEDNESDAY. AS IT DOES SO IT WILL BE FOCUS FOR YET
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. THERE REMAINS A SEVERE
THREAT ACROSS MAINLY SOUTHWEST OKLAHOMA INTO NORTH TEXAS WHERE
BETTER INSTABILITY RESIDES. HEAVY RAIN WILL ALSO BE A CONCERN WITH
THE SLOW MOVEMENT OF THE BOUNDARY OVERNIGHT. THEREFORE HAVE ISSUED A
FLOOD WATCH FOR TONIGHT ACROSS SOUTH-CENTRAL INTO SOUTHEAST FOR
TONIGHT.

COULD BE A FEW SHOWERS LEFT WEDNESDAY MORNING. OTHERWISE COOLER
DRIER AIRMASS WILL MAKE FOR SLIGHTLY MORE COMFORTABLE DAY ON
WEDNESDAY ACROSS MOST OF THE AREA. THIS WILL BE SHORT-LIVED AS SOUTH
WINDS AND HIGHER DEWPOINTS RETURN ON THURSDAY. QUITER PERIOD OF
WEATHER EXPECTED SECOND HALF OF WEEK INTO WEEKEND... ALTHOUGH VERY
WARM AND MUGGY CONDITIONS WILL EXIST. ANOTHER WEAKER SFC FRONT MOVES
SOUTH ACROSS AREA ON SATURDAY/SATURDAY NIGHT... BUT SHOULD GO
THROUGH DRY. MUCH OF THE REMAINDER OF THE FORECAST LOOKS WARM AND
PRECIP FREE AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  82  69  90 /  60  10  10  10
HOBART OK         64  84  68  94 /  50  10  10  10
WICHITA FALLS TX  68  89  72  93 /  60  20  10   0
GAGE OK           51  78  66  92 /  20  10  10  10
PONCA CITY OK     62  76  67  89 /  40  10  10  10
DURANT OK         69  87  71  89 /  60  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
     FOR OKZ027>032-039>043-045>048-050>052.

TX...NONE.
&&

25/30
Hazardous weather outlook, May 27, 10:58 AM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT TUE MAY 27 2008

OKZ004>048-050>052-TXZ083>090-281200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1158 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PARTS OF WESTERN
OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS SOUTHWEST OF A LINE FROM ARNETT... TO
WATONGA... TO DUNCAN AND WAURIKA OKLAHOMA. THIS ALSO INCLUDES ALL OF
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE AFTER 2 PM INTO
TONIGHT.

IMPACTS...
LARGE HAIL TO THE SIZE OF GOLFBALLS... STRONG WINDS TO 65 MPH... AND
LOCALLY HEAVY RAINS WILL BE THE MAIN SEVERE WEATHER CONCERNS.
HOWEVER... AN ISOLATED TORNADO CANNOT BE RULED OUT THIS AFTERNOON
AND EVENING. LOCALLY HEAVY RAINFALL WHICH MAY CAUSE FLOODING WILL
ALSO BE POSSIBLE.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN ON SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND TONIGHT.

DISCUSSION...
ONGOING THUNDERSTORMS ACROSS PARTS OF CENTRAL AND SOUTHEAST OKLAHOMA
WILL CONTINUE EARLY THIS AFTERNOON. MEANWHILE... A COLD FRONT
LOCATED OVER THE OKLAHOMA AND TEXAS PANHANDLES WILL MOVE INTO PARTS
OF WESTERN OKLAHOMA THIS AFTERNOON AND CONTINUE TO MOVE ACROSS THE
AREA TONIGHT. THE MORNING STORMS HAVE ALSO GENERATED AN OUTFLOW
BOUNDARY THAT WILL EXTEND FROM THE COLD FRONT SOUTHEASTWARD ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. SCATTERED THUNDERSTORMS
ARE EXPECTED TO DEVELOP ALONG THE FRONT DURING THE AFTERNOON HOURS.
IF THE OUTFLOW BOUNDARY CAN MAINTAIN ITSELF THIS AFTERNOON... IT
COULD ALSO BE A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT. THE
AIRMASS TO THE SOUTH OF THE OUTFLOW BOUNDARY IS EXPECTED TO BECOME
VERY UNSTABLE THIS AFTERNOON ACROSS PARTS OF SOUTHWEST OKLAHOMA AND
NORTH TEXAS. SOME OF THE STORMS MAY BECOME SEVERE DESPITE RATHER
MODEST WIND SHEAR. THE PRIMARY SEVERE WEATHER THREATS ARE EXPECTED
TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER... ISOLATED TORNADOES
COULD STILL BE A THREAT THIS AFTERNOON AND EVENING... IF THE
REMNANTS OF THE OUTFLOW BOUNDARY AND THE COLD FRONT CAN FAVORABLY
MODIFY THE LOW LEVEL WINDS IN THE AREA AND THE INSTABILITIES REACH
VERY HIGH VALUES.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO ADVANCE TO THE SOUTHEAST AS
THE COLD FRONT MOVES ACROSS THE AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TONIGHT. THE HEAVY RAIN
MAY LEAD TO FLOODING IN SOME LOCATIONS. PLEASE REFER TO THE FLOOD
WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
A FEW THUNDERSTORMS MAY BE CONTINUING IN SOUTHEAST OKLAHOMA ON
WEDNESDAY. THERE WILL ALSO BE A SLIGHT CHANCE OF STORMS IN NORTHERN
OKLAHOMA SUNDAY NIGHT.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

MAXWELL

In the hours before

Local storm report, May 27, 4:17 PM CST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      4 SW OLUSTEE            34.51N 99.47W
05/27/2008                   JACKSON            OK   AMATEUR RADIO

            SEVERAL INCHES OF WATER RUNNING OVER THE ROADWAY.

0500 PM     TSTM WND DMG     3 S DUKE                34.62N 99.57W
05/27/2008                   JACKSON            OK   TRAINED SPOTTER

            FOUR POWER POLES WERE DOWNED BY THE HIGH WINDS. THE TIME
            WAS ESTIMATED.

0500 PM     HAIL             6 SSE DUKE              34.58N 99.53W
05/27/2008  E1.75 INCH       JACKSON            OK   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED QUARTER TO GOLFBALL SIZE HAIL
            COVERING THE GROUND. THE HAIL WAS SEVERAL INCHES DEEP.

0508 PM     HAIL             DUKE                    34.66N 99.57W
05/27/2008  E1.75 INCH       JACKSON            OK   EMERGENCY MNGR

            THE COUNTY EMERGENCY MANAGER REPORTED THE HAIL BROKE THE
            WINDSHIELD ON THE SHERIFF DEPUTYS CAR.

&&

TY/DW
Local storm report, May 27, 4:29 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             5 S OLUSTEE             34.48N 99.42W
05/27/2008  E0.75 INCH       JACKSON            OK   AMATEUR RADIO

0525 PM     TSTM WND GST     5 S OLUSTEE             34.48N 99.42W
05/27/2008  M63 MPH          JACKSON            OK   AMATEUR RADIO

&&

TY/DW
Local storm report, May 27, 4:44 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     1 N DUKE                34.68N 99.57W
05/27/2008                   JACKSON            OK   TRAINED SPOTTER

            ONE POWER POLE WAS BLOWN DOWN.

0500 PM     LIGHTNING        DUKE                    34.66N 99.57W
05/27/2008                   JACKSON            OK   TRAINED SPOTTER

            A HOUSE IN DUKE WAS STRUCK BY LIGHTNING AND BURNED TO THE
            GROUND.

&&

TY/DW
Local storm report, May 27, 4:49 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT TUE MAY 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             5 SSE DUKE              34.60N 99.54W
05/27/2008  E0.75 INCH       JACKSON            OK   AMATEUR RADIO

&&

TY/DW
Special weather statement, May 27, 5:36 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT TUE MAY 27 2008

OKZ033-272345-
HARMON OK-
636 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARMON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF HOLLIS AT 636 PM
CDT...MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN HARMON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30
Special weather statement, May 27, 5:47 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT TUE MAY 27 2008

TXZ084-280000-
FOARD TX-
647 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF MARGARET AT 647 PM
CDT...MOVING EAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN FOARD COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

30

The radar

The Altus AFB radar (KFDR), 67 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Foard

When
May 27, 6:05 PM CST
Where
Foard County, Thalia
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.980, -99.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106416.